Nurse-led, prompt interventions of adverse events during tepotinib therapy in older patients may increase time on treatment and improve quality of life. These findings were presented in a poster at the 46th Annual Oncology Nursing Society (ONS) Congress.

Tepotinib, a highly selective MET tyrosine kinase inhibitor, is an effective and well-tolerated therapy for MET exon 14 (METex14) skipping non-small cell lung cancer (NSCLC). However, this new therapeutic option comes with risk of adverse events that can disrupt treatment and compromise clinical outcomes; therefore, a team of nurse researchers sought to develop guidance for early identification and effective management of tepotinib-associated adverse events in these patients, who are typically elderly.

For this study, 255 patients (N=255) with METex14 skipping NSCLC treated with tepotinib were evaluated for the most common adverse events in the VISION trial. On the basis of these observations, proactive and reactive management strategies of adverse events were formulated.


Continue Reading

The most frequent events included peripheral edema, gastrointestinal symptoms, creatinine increase, liver enzyme elevations, and pleural effusion.

Peripheral edema was the most common event and could be detected by alterations in body weight or swelling. The investigators observed that early recognition was key to preventing escalation to established edema, which is more difficult to treat. Patients with peripheral edema should increase movement, elevate limbs, and be given diuretics.

Gastrointestinal symptoms, such as nausea and diarrhea, were very common during the first weeks of tepotinib therapy, but usually resolved. These symptoms may be mitigated consuming small meals when taking tepotinib.

Creatin and liver enzymes should be monitored regularly. In the case of persistent alterations, tepotinib dose reductions may be considered.

Pleural effusion is a common comorbidity of NSCLC and other causes should be ruled out before considering tepotinib dose reduction.

The potential limitation of this study was the small number of patients on which these observations were made.

These data indicated several adverse events commonly occurred among older patients with METex14 skipping NSCLC that could lead to dose reduction or interruption of tepotinib therapy. With nurse monitoring for these symptoms, early interventions may allow these patients to remain on therapy longer.

Reference

Alexander T, Ahn L, Berghoff K, Vlassak S, Lemmens L. Managing side effects of tepotinib treatment to optimize outcomes for patients with non-small cell lung cancer harboring MET exon 14 skipping: expert guidance based on clinical experience. Oncol Nurs Forum. 2021;48(2):abstr 8970.